Antacids linked to higher risk of c. diff, study finds
Investigators analyzed data from 42 observational studies with a total of 313,000 participants. Data from 39 of those studies showed that use of PPIs, which includes medications such as Prilosec and Nexium, was linked to a significantly higher risk of c. diff, and three studies showed a higher risk of recurrent infections with PPIs. Additionally, concurrent use of PPIs and antibiotics had an even higher risk for c. diff, according to the study.
C. diff is characterized by severe diarrhea and can be deadly in elderly nursing home residents.
"For patients who have suffered C. difficile diarrhea, we recommend that they come off the PPIs either temporarily or even permanently so that there is less chance of the diarrhea coming back," Norwich Medical School's Yoon Kong Loke, M.D., told Reuters.
The study was published recently in The American Journal of Gastroenterology.